Missouri, 2012

Drought in Missouri, September 1 to 30, 2012

September 1 to 30, 2012 · NWS LSX · 10 events in 10 counties and zones

Drought conditions continued across a large part of East Central Missouri into September and lasted through the month. Rainfall from the remains of Hurricane Isaac in early September did cause the status to be lowered from Extreme (D3) to Severe (D2).

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Drought conditions continued across a large part of East Central Missouri into September and lasted through the month. Rainfall from the remains of Hurricane Isaac in early September did cause the status to be lowered from Extreme (D3) to Severe (D2).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 31, 11:12 PM CST, 48 minutes earlier.

Area forecast discussion, Aug 31, 11:12 PM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1212 AM CDT SAT SEP 1 2012

.UPDATE...
ISSUED AT 930 PM CDT FRI AUG 31 2012

REMNANTS OF ISAAC NOW NEAR STOCKTON...AND IS MAINTAINING A SLOW
NORTHWARD DRIFT. BANDS OF RAIN AND ISOLATED THUNDERSTORMS CONTINUE
TO FORM ON THE S/SE SIDE OF THE SYSTEM AND THEN SPIRAL AROUND THE
SLOWLY WEAKENING SYSTEM...WITH THE MOST INTENSE RAINFALLS
CURRENTLY ARCING FROM N PARTS OF THE FA...THROUGH THE VANDALIA AND
SALEM AREAS...AND INTO S IL. A SECONDARY BAND HAS BEEN DEVELOPING
THE LAST FEW HOURS FROM SE MO TO NEAR LIT...AND EXTRAPOLATION OF
CURRENT RADAR TRENDS AS WELL AS SOME OF THE RAPID-CYCLE MODEL
UPDATES SUGGEST THAT THIS SECONDARY BAND WILL ALSO ROTATE AROUND
THE SYSTEM DURING THE OVERNIGHT HOURS.  THIS AREA SHOULD HAVE THE
GREATEST POTENTIAL FOR HEAVY RAIN AS IT WRAPS AROUND THE
SYSTEM...THROUGH OUR E COUNTIES AND THEN NW INTO OUR FAR N
COUNTIES WITH STL AREA ROUGHLY ON THE BACK EDGE OF THIS HEAVIEST
RAINFALL. I DID CONTEMPLATE ISSUING A FFA FOR THIS AREA SINCE
RAINFALLS OF 1.5-2.5 INCHES HAVE BEEN REPORTED IN THIS AREA SO FAR
TODAY AND THERE WAS A TENDENCY EARLIER THIS EVENING FOR THE PRECIP
TO BRIEFLY BECOME ANCHORED OVER AN AREA. HOWEVER...RIGHT NOW GETTING
THE IMPRESSION THAT PRECIP SHOULD BE PROGRESSIVE ENOUGH TO PREVENT
EXCESSIVE RAINFALL BECOMING FOCUSED OVER A GIVEN LOCATION.
OBVIOUSLY...OVERNIGHT RAINFALL PATTERNS WILL BE MONITORED CLOSELY.

CERTAINLY...ANY AREAS OF RAIN THAT DEVELOP OVERNIGHT COULD BE
HEAVY. 00Z SGF PWAT IS AT A WHOPPING 2.47...OUT OF SIGHT FOR LATE
AUGUST...AND WARM CLOUD DEPTH OF ABOUT 4500M SUGGESTS ANY PRECIP
WILL EXPERIENCE A VERY EFFECTIVE RAIN-MAKING PROCESS.

ONE CHANGE TO THE FORECAST WILL BE TO MAINTAIN A MENTION OF
THUNDERSTORMS OVER E MO/S IL...AS LIGHTNING IS FLAIRING AGAIN OVER
N CENTRAL AR.

TRUETT
&&

.SHORT TERM...
ISSUED AT 316 PM CDT FRI AUG 31 2012
(TONIGHT)

REMNANT ISAAC LOW WAS LOCATED JUST NW OF KSGF AT 300 PM. CONSENSUS
OF THE MODEL SUITE BRINGS THE LOW TO THE KSZL VICINITY BY 12Z SATURDAY.
THE MAIN BAND OF RAIN HAS MOVED INTO NORTHERN MO AND WESTERN IL
WHILE OTHER BANDS OF RAIN/SHOWERS CONTINUE TO ROTATE CYCLONICALLY
ACROSS EASTERN MO INTO IL. THUS FAR THE HIGHEST RAINFALL AMOUNTS
THAT HAVE BEEN REPORTED HAVE BEEN ABOUT 2 INCHES IN CENTRAL
MO...AND THESE LARGER AMOUNTS HAVE BEEN THE RESULT OF PERSISTENT
LIGHT-MODERATE RAINFALL AND SHORT PERIODS OF HEAVY RAIN BURSTS.
THE BURSTS HAVE BEEN EFFICIENT AS WARM CLOUD DEPTHS ARE OVER 4KM
AND PWS ARE IN EXCESS OF 2.4 INCHES. THERE HAS ALSO BEEN SPORADIC
CONVECTION ACROSS EAST CENTRAL MO INTO SW IL WHERE THERE HAS BEEN
SOME HEATING AND WEAK CAPE. VERY STRONG LOW LEVEL SHEAR IN THIS
AREA HAS RESULTED IN A FEW OF THE STORMS ASSUMING MINI-SUPERCELL
STRUCTURES WITH HOOKS/TIGHT ROTATION AND A BRIEF TORNADO
THREAT...BUT THERE LONGEVITY IS SHORT. THIS ISOLATED SEVERE THREAT
WILL PERSIST INTO EARLY EVENING ACROSS THE SOUTHEAST THIRD OF MO
INTO SW IL WHERE THE CURRENT TOR WATCH IS IN EFFECT BUT WILL
DIMINISH AFTER SUNSET WHEN THE HEATING AND INSTABILITY WANE. MOST
OF THE RAINFALL TONIGHT IS EXPECTED TO LIGHT-MODERATE WITH BURSTS
OF HEAVY RAIN...LIKE WE HAVE EXPERIENCED THUS FAR.

GLASS
&&

.LONG TERM...
ISSUED AT 316 PM CDT FRI AUG 31 2012
(SATURDAY THROUGH FRIDAY)

BASICALLY FOLLOWED THE GFS/SREF SOLUTION THROUGH THE PERIOD. ISSAC'S
REMNANT LOW WILL TRACK SLOWLY EAST ON SATURDAY THROUGH CENTRAL MO
AND TO A POSTION NEAR OR NE OF ST LOUIS BY DAYBREAK ON SUNDAY
MORNING AND INTO THE WESTERN OH VALLEY BY MONDAY MORNING. THE GREATEST
THREAT OF PERSISTENT RAIN WILL BE ALONG AND NORTH OF THE SURFACE
LOW TRACK WITH MORE BANDED RAINFALL SOUTH OF THE LOW TRACK. THIS
WILL SHIFT THE HIGHEST RAINFALL TOTALS TO THE NORTHERN HALF OF MO
INTO WESTERN IL. WE ARE STILL EXPECTING STORM TOTALS IN THE 3-5
INCH RANGE WITH ISOLATED HIGHER TOTALS. THE GROUND SHOULD BE ABLE TO
ABSORB MUCH OF THIS. THUS...UNLESS THE CHARACTER OF THE RAINFALL
CHANGES TO HIGH INTENSITY...THE FLOODING THREAT APPEARS TO BE LOW
WITH LOTS OF PONDING IN URBAN AND POOR DRAINAGE AREAS AND BIG
RISES ON SMALL CREEKS AND STREAMS. WE WILL CONTINUE WITH THE
HYROLOGIC OUTLOOK.

GLASS/BRITT
&&

.AVIATION...
ISSUED AT 1211 AM CDT SAT SEP 1 2012

REMNANT LOW FROM HURRICANE ISAAC IS NEAR SEDALIA...AND IS EXPECTED TO
STALL OUT THEN BEGIN TO MOVE TO THE EAST LATER TODAY. CONTINUE TO SEE
LARGE BANDS OF RAIN ROTATE NORTHWARD THROUGH FORECAST
AREA...MAINLY OVER EASTERN MO AND INTO THE SOUTHERN HALF OF
ILLINOIS. WILL SEE A BREAK IN THE HEAVIER PCPN BY 10Z
SATURDAY...THOUGH LIGHT RAIN TO PERSIST. AS FOR CIGS...TO REMAIN
IFR THROUGH MOST OF FORECAST PERIOD. EXPECT ANOTHER DECENT AREA OF
MODERATE TO HEAVY RAIN BY THIS AFTERNOON...MAINLY JUST AHEAD OF
SURFACE LOW...SO HAVE PROB30 GROUPS FOR METRO AREA TAFS.
OTHERWISE...MAIN ISSUE IS THE WINDS ASSOCIATED WITH THE SYSTEM.
EAST TO SOUTHEAST WINDS TO VEER TO THE SOUTH...THEN AS SYSTEM
EXITS...WINDS TO BECOME NORTHERLY AT KCOU/KUIN AND WESTERLY IN
METRO AREA.

SPECIFICS FOR KSTL...REMNANT LOW FROM HURRICANE ISAAC IS NEAR
SEDALIA...AND IS EXPECTED TO STALL OUT THEN BEGIN TO MOVE TO THE
EAST LATER TODAY. CONTINUE TO SEE LARGE BANDS OF RAIN ROTATE
NORTHWARD THROUGH FORECAST AREA...MAINLY OVER EASTERN MO AND INTO
THE SOUTHERN HALF OF ILLINOIS. WILL SEE A BREAK IN THE HEAVIER
PCPN BY 07Z...THOUGH LIGHT RAIN TO PERSIST. AS FOR CIGS...TO REMAIN
IFR THROUGH MOST OF FORECAST PERIOD. EXPECT ANOTHER DECENT
AREA OF MODERATE TO HEAVY RAIN BY THIS AFTERNOON...MAINLY JUST
AHEAD OF SURFACE LOW...SO HAVE PROB30 GROUPS FOR METRO AREA TAFS
FROM 20Z TO 24Z. OTHERWISE...MAIN ISSUE IS THE WINDS ASSOCIATED WITH
THE SYSTEM. SOUTHEAST WINDS TO VEER TO THE SOUTH BY 08Z...THEN AS
SYSTEM EXITS...WINDS TO BECOME SOUTHWESTERLY BY 04Z SUNDAY...THEN
WESTERLY BY 07Z SUNDAY.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 31, 3:07 PM CST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT FRI AUG 31 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
407 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS PORTIONS
OF SOUTHEAST AND EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS.
BRIEF TORNADOES ARE POSSIBLE WITH THE STRONGEST STORMS. PERIODS OF
HEAVY RAINFALL CAN BE EXPECTED TONIGHT WITH THE REMNANTS OF
HURRICANE ISAAC.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE REMNANTS OF HURRICANE ISAAC WILL CONTINUE TO BRING PERIODS OF
LOCALLY HEAVY RAINFALL TO THE AREA THROUGH SATURDAY NIGHT.
RAINFALL TOTALS OF 3 TO 5 INCHES ARE EXPECTED AND LOCALLY HIGHER
AMOUNTS ARE POSSIBLE. WITH THESE RAINFALL TOTALS...THERE IS AN
INCREASED POTENTIAL FOR FLOODING. AT THE VERY LEAST...SIGNIFICANT
RISES ON SEVERAL AREA CREEKS AND SMALL RIVERS ARE EXPECTED. FOR
ADDITIONAL DETAILS...PLEASE SEE THE HYDROLOGIC OUTLOOK PRODUCT.

THERE IS ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY
NIGHT AND WEDNESDAY WITH A NEW WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY RAINFALL REPORTS GREATER THAN TWO
INCHES ALONG WITH ANY SEVERE WEATHER REPORTS.

GLASS

In the hours before

Local storm report, Aug 31, 8:15 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
915 PM CDT FRI AUG 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       HARDIN                  39.16N  90.62W
08/31/2012  M2.85 INCH       CALHOUN            IL   OTHER FEDERAL

            TOTAL AS OF 9 PM THIS EVENING.

&&

GOSSELIN
Local storm report, Aug 31, 8:22 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
922 PM CDT FRI AUG 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       BELLEFONTAINE NEIGHBORS 38.75N  90.23W
08/31/2012  M2.00 INCH       ST. LOUIS          MO   OTHER FEDERAL

            TOTAL THROUGH 9 PM THIS EVENING.

&&

GOSSELIN
Local storm report, Aug 31, 8:47 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
947 PM CDT FRI AUG 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       JENNINGS                38.72N  90.26W
08/31/2012  M2.09 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            TOTAL THROUGH 9 PM THIS EVENING.

&&

GOSSELIN
Local storm report, Aug 31, 9:18 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1018 PM CDT FRI AUG 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HEAVY RAIN       EDINA                   40.17N  92.17W
08/31/2012  M2.50 INCH       KNOX               MO   TRAINED SPOTTER

            RAINFALL TODAY...ENDING AT 10 PM.

&&

TRUETT
Local storm report, Aug 31, 10:04 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1104 PM CDT FRI AUG 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       AVISTON                 38.61N  89.61W
08/31/2012  M2.54 INCH       CLINTON            IL   AMATEUR RADIO

            TOTAL THROUGH 1030 PM THIS EVENING.

&&

GOSSELIN
Local storm report, Aug 31, 11:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1214 AM CDT SAT SEP 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     HEAVY RAIN       1 S MEDORA              39.16N  90.14W
09/01/2012  M2.37 INCH       MACOUPIN           IL   TRAINED SPOTTER

            STORM TOTAL

&&

CARNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Franklin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Drought, Marion

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

Drought, Monroe

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
39.496, -92.001 (the zone’s center; the record gives no point)

Drought, Pike

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pike forecast zone
Reported by
Drought Monitor
Coordinates
39.344, -91.171 (the zone’s center; the record gives no point)

Drought, Ralls

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ralls forecast zone
Reported by
Drought Monitor
Coordinates
39.528, -91.522 (the zone’s center; the record gives no point)

Drought, St. Charles

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
St. Charles forecast zone
Reported by
Drought Monitor
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Drought, St. Louis

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
St. Louis forecast zone
Reported by
Drought Monitor
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Drought, St. Louis (C)

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
St. Louis (C) forecast zone
Reported by
Drought Monitor
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Drought, Shelby

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
39.798, -92.077 (the zone’s center; the record gives no point)

Drought, Warren

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412518, 412519, 412520, 412521, 412522, 412523, 412524, 412525, 412526, 412527.